Q: Steroid Nasal Sprays & Bipolar : Is BP a Realistic Dx for Me?
First, thank you for the psycheducation site -- it's been a Godsend
as I try to deal with this.
Background: I'm 41. I lost my mother at 7, and from 10-17 endured extreme
physical and psychological abuse from my stepmother. At 19, suffering what i now
know was major depression and PTSD, I tried to find treatment but was unable to
do so until I was 23. My therapist then was able to help me return to
functioning, but shortly after I graduated university my depression returned. I
was tried on tricyclics and then Prozac. My depressions were always atypical --
irritability, oversleeping, anxiety, agitation, and a feeling that if I could
just turn my brain *off* for a while I'd be okay. I attempted suicide a few
times but more than being dead, I just wanted to *stop* for a while.
At age 29, I began engaging in self-harm as a way to shut my brain off (since
alcohol caused me to lose friends) and was treated with several different meds
-- prozac, depakote, risperdal, cogentin, trazedone, serzone, lithium, klonopin,
xanax, vistaril, and others I've forgotten. Through DBT and other psychotherapy
I was able to stop hurting myself, and I was relatively stable on celexa and PRN
klonopin until this summer (though I still had residual PTSD symptoms like
hypervigilance and strong reactions to loud noises. I also had some
In August, my GP put me on a short course of prednisone for my allergies. It
worked wonderfully for those, but I became more and more agitated and irritable.
I was taking 1-2 mg of klonopin during an 8-hour shift just to stay calm enough
to function in my job, and I was still hypersensitive and irritable and
frustrated. My thoughts spun round in circles and I started obsessing over the
idea of driving my car into a steep ditch and killing myself. The day I found
myself actively looking for a good ditch on my way to work, I checked myself
into the hospital. The psychiatrist there diagnosed me as bipolar II with
dysphoric hypomania. (Finally, she gets to the point.) He started me on Lamictal.
After discharge I missed several days and tried to pick up where I'd left off,
but got a rash. Partly because of your site, I stopped until the rash went away
and started up again very slowly. When I told my GP this, he applauded me, and
we've been working on slowly titrating me up.
I currently take 40 mg of Celexa and 200 mg of Lamictal daily. I'm feeling
really good these days; it's hard to remember how hopeless I felt in August. My
supervisor has noticed the change, and I've been doing well at work and at home.
I still have some social anxiety and motivational problems, and I have a hard
time focusing or remembering the right word sometimes, but overall I feel great.
My questions: based on my history (which includes several alcoholics in my
family), do you think bipolar II is an realistic diagnosis? For some reason, I'm
having a hard time believing that I have this disorder.
Is the improvement in mood I'm feeling realistically attributable to the
Lamictal? I'm just barely on a therapeutic dose and haven't been at 200 mg very
long, so I worry that this is a placebo effect and will fade soon. I also wonder
if I can expect any improvement in the social anxiety and motivation problem.
Is it safe for me to use steroid-based nasal sprays like Nasacort, or do I risk
setting off another episode?
Thanks for any help you can give me.
Dear Deb --
Thanks for the encouraging words about how you've used my PsychEducation stuff.
Helps keep me going.
As for your questions: is BP II a realistic
diagnosis? Well, it would be a mistake for me to try to offer or even to second
a diagnosis at this distance, when that is the overt question. Moreover, you've
done a nice job explaining the earliest manifestations and thus you've pointed
out how you might have some insight into the complicated interplay between the
PTSD part, your loss so early of your mother, and the later mood changes.
If your family history was blank for anyone with mood
or anxiety problems, I'd be rather surprised, let's put it that way, as your
story sounds to me more like "recurrent depression", not responsive (in a
sustained way at least) to antidepressants, which later become more complex and
finally, with the steroid influence, worsened in a way that made the complexity
so obvious that someone thought "bipolar".
Complexity alone -- e.g. components of agitation,
irritability, and "I need to turn my brain off" -- is rather
well-accepted, though not fully, as a marker for a more bipolar-like condition.
Features of "atypical depression", particularly excess sleeping and a marked
reactivity of mood to the comments or actions of others, are also now thought to
be a marker. Here is a recent list of the rest of the "soft signs" of bipolar
(suggestive but not in themselves conclusive) for your consideration:
(Pardon the slightly oversimplified lingo -- I'm
adapting this for posting on my website as I write...)
- There have been repeated episodes of major
depression (four or more).
- The first episode of major depression occurred
before age 25 (some experts say before age 20, a few before age 18; most
likely, the younger you were at the first episode, the more it is that bipolar
disorder, not "unipolar", was the basis for that episode).
- A first-degree relative (mother/father,
brother/sister, daughter/son) has a diagnosis of bipolar disorder.
- When not depressed, mood and energy are a bit higher
than average, all the time ("hyperthymic personality").
- When depressed, symptoms are "atypical":
extremely low energy and activity; excessive sleep (e.g. more than 10 hours a
day); mood is highly reactive to the actions and actions of others; and (the
weakest such sign) appetite is more likely to be increased than decreased.
Some experts think that carbohydrate craving and night eating are variants of
this appetite effect.
- Episodes of major depression are brief, e.g.
less than 3 months;
- Having psychosis (loss of contact with
reality) during an episode of depression;
- Having severe depression after giving birth to a
child ("postpartum depression");
- Hypomania or mania while taking an antidepressant
(remember, severe irritability, major difficulty sleeping, and agitation
may -- but do not always -- qualify for "hypomania");
- Loss of response to an antidepressant
(sometimes called "Prozac Poop-out"): it works well for a while then the
depression symptoms come back, usually within a few months; and/or
- Three or more antidepressants have been
tried, and none worked.
Bottom line: is BP II a realistic diagnosis for you? I
did not see anything in your story to suggest otherwise, but this means rather
little, as a thorough history from you on this issue would take paragraphs.
Next question: Is the improvement in mood you're
feeling realistically attributable to the Lamictal? Here it's easier to be
firmer: I'd say very probably, unless there are some other variables in your
life, big changes, that could account for the improvement. In other words, oh,
no question in my mind, lamotrigine can do this. Just last month I saw a
patient in follow-up: she had made some huge gains when she got on lamotrigine
at 100 mg, which is the dose at which I sometimes see people the first time
after starting it. She had no doubt she was better (from symptoms like
self-harm, suicidal thinking and near action, and alcohol overuse). We moved
the dose to 200 mg, almost as matter of routine for me (I used to stop at 100 if
people were better, but heard some logic from some experts that suggested to me
that 200 might give more preventive "oomph", so now pretty routinely go to 200
mg). But, she had another episode of agitated depression with drinking and
suicidal thinking, ending up in the ER. After an emergency intervention (Zyprexa),
we moved the dose to 300 mg. She was astounded: she couldn't believe how much
better she felt at that dose compared to 200 mg. So, 100 was much better than
zero; 200 was not all that different from 100; but 300 was much better than 200
-- at least for this one woman, who also had some other (mostly worsening)
changes in her life going on at the same time, so we can't be certain of any of
these shifts (except, in my view, I'd be pretty certain of the two big shifts,
and she certainly is). Social anxiety has not responded to lamotrigine in my
experience, at least not dramatically. Motivation easily can.
Lastly, the steroid nasal spray: as you may have seen
on my website section on steroids, there is some evidence to suggest that
theoretically this could be a problem; but I've never been suspicious of
them enough to tell a patient "you have to try stopping this stuff". I could be
missing something there, though.
Published Jan. 2005